Alert archive / Texas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 91, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Dec 26, 2018, 5:17 PM CST for Edwards County, Val Verde County, Texas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 26, 2018, 5:17 PM CST (23:17 UTC)
- Expired
- Dec 26, 2018, 6:15 PM CST
- In force
- 58 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Edwards County, TX, Val Verde County, TX
The radar
The Laughlin AFB radar (KDFX), 97 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDLF), launched 12:00Z, 11.3 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 609 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 560 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 233 m²/s²
- 0-3 km storm-relative helicity
- 391 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 2.9
The text
As transmitted.
188
WUUS54 KEWX 262317
SVREWX
TXC137-465-270015-
/O.NEW.KEWX.SV.W.0091.181226T2317Z-181227T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
517 PM CST WED DEC 26 2018
The National Weather Service in Austin San Antonio has issued a
* Severe Thunderstorm Warning for...
Northwestern Edwards County in south central Texas...
East central Val Verde County in south central Texas...
* Until 615 PM CST
* At 517 PM CST, severe thunderstorms were located along a line
extending from 18 miles south of Sonora to Loma Alta, moving east
at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Loma Alta, Us-277 Near The Sutton-
Edwards County Line and Vinegarone.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail, damaging winds, and continuous cloud to ground lightning
are occurring with these storms. Move indoors immediately. Lightning
is one of nature's leading killers. Remember, if you can hear
thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3029 10017 2991 10032 2989 10084 3029 10068
TIME...MOT...LOC 2317Z 266DEG 18KT 3030 10059 2991 10079
HAIL...1.25IN
WIND...60MPH
$$
CP2 follow-up statements
509
WWUS54 KEWX 262338
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
538 PM CST WED DEC 26 2018
TXC465-262348-
/O.CAN.KEWX.SV.W.0091.000000T0000Z-181227T0015Z/
Val Verde TX-
538 PM CST WED DEC 26 2018
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL VAL VERDE COUNTY
IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 3029 10017 2991 10032 2990 10070 3029 10068
TIME...MOT...LOC 2338Z 266DEG 18KT 3031 10048 2992 10068
$$
TXC137-270015-
/O.CON.KEWX.SV.W.0091.000000T0000Z-181227T0015Z/
Edwards TX-
538 PM CST WED DEC 26 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CST
FOR NORTHWESTERN EDWARDS COUNTY...
At 538 PM CST, severe thunderstorms were located along a line
extending from 20 miles southeast of Sonora to near Loma Alta, moving
east at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Us-277 Near The Sutton-Edwards County Line.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3029 10017 2991 10032 2990 10070 3029 10068
TIME...MOT...LOC 2338Z 266DEG 18KT 3031 10048 2992 10068
HAIL...1.50IN
WIND...60MPH
$$
CP175
WWUS54 KEWX 262354
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
554 PM CST WED DEC 26 2018
TXC137-270015-
/O.CON.KEWX.SV.W.0091.000000T0000Z-181227T0015Z/
Edwards TX-
554 PM CST WED DEC 26 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CST
FOR NORTHWESTERN EDWARDS COUNTY...
At 553 PM CST, severe thunderstorms were located along a line
extending from 21 miles southwest of Roosevelt to near Carta Valley,
moving east at 20 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Us-277 Near The Sutton-Edwards County Line.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
A Tornado Watch remains in effect until 200 AM CST for south central
Texas.
LAT...LON 3029 10017 2991 10032 2990 10070 3029 10068
TIME...MOT...LOC 2353Z 264DEG 16KT 3031 10035 2987 10063
HAIL...2.00IN
WIND...60MPH
$$
CPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 26, 3:43 PM CST, 1 hour 34 minutes earlier.
Area forecast discussion, Dec 26, 3:43 PM CST, 1 hour 34 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 343 PM CST Wed Dec 26 2018 .SHORT TERM (Tonight through Thursday Night)... Strong to severe thunderstorms are expected the rest of this afternoon and evening across parts of the Edwards Plateau and Hill Country ahead of a Pacific front. A newly issued Tornado Watch is in effect for Llano, Burnet and Williamson Counties until 10 PM this evening as storms continue to develop and low level jet increases. Expect all severe weather hazards with primary threats of isolated tornadoes and thunderstorm wind gusts up to 70 mph with stronger storms. Isolated large hail of one inch in diameter possible. As the afternoon progresses, the Pacific front will continue to push eastward into the Rio Grande Plains and southern Edwards Plateau. The boundary will interact with the warm sector and increased moisture while upper level support and instability become favorable for all severe weather hazards. Storms are expected to be discrete in nature at first but rapidly growing into a line of thunderstorms late this afternoon into the evening. Large hail of one inch in diameter and damaging winds are possible across these areas. The time frame for this to occur is a bit earlier than anticipated based on current radar trends, which is now to about 9 PM. Then the line gets better organized as approaching the I-35 corridor and looks like the line will slow down a bit. With that said, the timing for the line of strong to severe thunderstorms to affect the I-35 corridor stays intact as previous mentioned 10 PM through midnight tonight. By the time this is happening, the main severe threats are expected to be isolated tornadoes and damaging winds as MLCAPE values increase to 2000-2500 J/Kg and surface to 6Km shear of 60 knots. The line of storms will continue to advance to the east and into the eastern counties of south central Texas overnight. The threat for isolated tornadoes and damaging winds will eventually diminish and come to an end from west to east as westerly winds and cooler airmass spreads across the area. Last but not least, the line of storms bring a potential for minor flooding across the affected areas. Storm totals of 1 to 3 inches are possible mainly across the Hill Country and areas along and east of I-35. Quick summary of the above information: 1) There is a Tornado Watch in effect for Llano, Burnet and Williamson Counties through 10 PM this evening. All severe weather threats possible. 2)A Pacific front over the northwest part of the area will continue to push to the east. This system will become the next severe weather threat across the Rio Grande/Southern Edwards Plateau. All severe hazards possible. 3) The Pacific front will become the main focus for organized super cellular storms with the potential for isolated tornadoes and damaging winds as it moves across the I-35 corridor between 10 PM and midnight tonight. 4) Minor flooding possible as storm totals could reach 1 to 3 inches of rain accumulations over already saturated soils. Once the line of storms move east of the area early Thursday, expect a cooler day with highs in the mid 60s to lower 70s and mostly sunny skies. && .LONG TERM (Friday through Wednesday)... Dry Thursday and Friday with rain chances returning on Saturday and Sunday as another upper level system approaches the area from the west. Cooler and cloudy for the upcoming weekend with highs only in the 40s. Things dry out early next week with highs in the 50s and lows in the 30s and 40s. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 55 69 42 59 40 / 90 10 0 0 10 Austin Bergstrom Intl Airport 55 69 40 59 40 / 90 10 0 0 10 New Braunfels Muni Airport 55 70 41 61 41 / 90 10 0 0 20 Burnet Muni Airport 48 65 38 55 35 / 90 - 0 0 10 Del Rio Intl Airport 46 69 41 67 43 / 40 0 0 0 20 Georgetown Muni Airport 52 67 38 56 37 / 90 - 0 0 10 Hondo Muni Airport 48 71 40 65 42 / 80 0 0 0 20 San Marcos Muni Airport 55 70 41 60 40 / 90 10 0 0 10 La Grange - Fayette Regional 58 71 43 61 43 / 90 10 0 - 20 San Antonio Intl Airport 54 70 43 62 42 / 80 - 0 0 20 Stinson Muni Airport 55 70 44 64 44 / 80 - 0 0 20 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Aviation...Runyen Short-Term/Long-Term...17 Public Service/Data Collection...33
Hazardous weather outlook, Dec 26, 2:17 PM CST, 3 hours before
Hazardous Weather Outlook...UPDATED National Weather Service Austin/San Antonio TX 217 PM CST Wed Dec 26 2018 TXZ171>173-183>194-202>209-217>225-228-272030- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 217 PM CST Wed Dec 26 2018 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...This Afternoon And Tonight. Numerous to widespread showers and thunderstorms are expected this afternoon and tonight. Some thunderstorms may be strong to severe and will be capable of producing damaging straight line winds, large hail, and isolated tornadoes. A Tornado Watch is currently in effect this afternoon through 10 PM CST for Llano, Burnet and Williamson counties. The threat for severe weather is expected to expand beyond these counties later this evening through portions of the overnight. Brief heavy rainfall is also possible which could lead to some minor flooding of low water crossings and could cause some minor rises on area creeks and rivers. The best chance for moderate to heavy rainfall is along and east of Interstate 35 and north of Interstate 10. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Please report any severe weather you observe tonight via phone or social media.
In the hours before
Special weather statement, Dec 26, 2:37 PM CST, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
237 PM CST WED DEC 26 2018
TXZ183-262130-
Val Verde TX-
237 PM CST WED DEC 26 2018
...SIGNIFICANT WEATHER ADVISORY FOR VAL VERDE COUNTY UNTIL 330 PM
CST...
At 236 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles north of Terrell County Gas Plant to
16 miles west of Pandale to 24 miles southwest of Osman. Movement was
east at 35 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Comstock, Juno, Langtry, Pandale, Pumpville, Amistad Acres, Seminole
Canyon State Park, Shumla, Box Canyon, Osman, Amistad Recreation Area
- Diablo East, Amistad Recreation Area - Rock Quarry Campground,
Bakers Crossing, Amistad Recreation Area - Pecos River Boat Ramp,
Hackberry Crossing, Amistad Recreation Area - Spur 406 Campground,
Salem Point and Devils River SNA - Big Satan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3029 10176 3029 10100 2948 10101 2952 10125
2962 10125 2963 10126 2957 10129 2959 10131
2965 10130 2965 10136 2970 10137 2975 10142
2977 10140 2975 10144 2979 10147 2976 10154
2981 10154 2977 10158 2976 10164 2978 10176
TIME...MOT...LOC 2036Z 269DEG 32KT 3053 10190 3018 10182 2962 10192
CPSpecial weather statement, Dec 26, 3:46 PM CST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
346 PM CST WED DEC 26 2018
TXZ183-262245-
Val Verde TX-
346 PM CST WED DEC 26 2018
...SIGNIFICANT WEATHER ADVISORY FOR VAL VERDE COUNTY UNTIL 445 PM
CST...
At 345 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles northwest of Juno to 9 miles north of
Shumla to 9 miles southwest of Seminole Canyon State Park to 19 miles
west of Box Canyon. Movement was east at 25 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Del Rio, Comstock, Juno, Loma Alta, Lake View, Amistad Recreation
Area - Diablo East, Amistad Acres, Shumla, Amistad Recreation Area -
Long Point, Cienegas Terrace, Amistad Village, Amistad Recreation
Area - Governors Landing, Amistad Recreation Area - Black Brush
Point, Seminole Canyon State Park, Box Canyon, Val Verde Park,
Laughlin AFB, Amistad Recreation Area - San Pedro Canyon, Amistad
Recreation Area - Rough Canyon and Amistad Recreation Area - Spur 406
Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3029 10141 3029 10073 2924 10080 2936 10100
2946 10106 2947 10115 2952 10118 2953 10126
2962 10125 2963 10126 2957 10129 2959 10131
2965 10130 2965 10136 2975 10142 2977 10140
2975 10144 2979 10146 2977 10150
TIME...MOT...LOC 2145Z 267DEG 21KT 3031 10130 2992 10140 2959 10142
2949 10149
CPSpecial weather statement, Dec 26, 5:04 PM CST, 13 minutes before
Special Weather Statement National Weather Service Austin/San Antonio TX 504 PM CST WED DEC 26 2018 TXZ183-184-270000- Val Verde TX-Edwards TX- 504 PM CST WED DEC 26 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EDWARDS AND NORTHEASTERN VAL VERDE COUNTIES UNTIL 600 PM CST... At 504 PM CST, Doppler radar was tracking strong thunderstorms along a line extending from 18 miles south of Sonora to 13 miles northeast of Comstock. Movement was east at 30 mph. Nickel size hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Rocksprings, Loma Alta, Carta Valley, Devil's Sinkhole State Natural Area, Vinegarone, Us-277 Near The Sutton- Edwards County Line, Devils River SNA - Big Satan and Devils River SNA - Del Norte. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3029 10073 3029 9999 2972 10007 2973 10100 TIME...MOT...LOC 2304Z 271DEG 24KT 3030 10066 2976 10096 CP
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 26, 2:37 PM CST | Special Weather Statement | EWX | Val Verde | 53 min |
| Dec 26, 2:48 PM CST | Severe Thunderstorm Warning | EWX | Val Verde | 57 min |
| Dec 26, 3:46 PM CST | Special Weather Statement | EWX | Val Verde | 59 min |
| Dec 26, 5:04 PM CST | Special Weather Statement | EWX | Edwards | 56 min |
| Dec 26, 5:59 PM CST | Special Weather Statement | EWX | Edwards | 16 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.